Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Sioux Falls, SD

April 7, 20238 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this red flag warning at Apr 7, 2023, 12:30 PM CDT for 8 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 12:30 PM CDT (17:30 UTC)
Expired
Apr 7, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS83 KFSD 071730
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1230 PM CDT Fri Apr 7 2023

IAZ020>022-031-032-NEZ013-014-080100-
/O.NEW.KFSD.FW.W.0001.230407T1730Z-230408T0100Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
1230 PM CDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FAR NORTHEASTERN NEBRASKA AND
PORTIONS OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...In Iowa, Plymouth, Cherokee, Buena Vista, 
  Woodbury and Ida. In Nebraska, Dixon and Dakota.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
104 
WWUS83 KFSD 071933
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
233 PM CDT Fri Apr 7 2023

IAZ012>014-SDZ071-080100-
/O.EXA.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/
Sioux-O'Brien-Clay-Union-
233 PM CDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA
AND PARTS OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...In Iowa, Sioux, O'Brien and Clay. In South 
  Dakota, Union.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ020>022-031-032-NEZ013-014-080100-
/O.CON.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
233 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR NORTHEASTERN NEBRASKA
AND PORTIONS OF NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Plymouth, Cherokee, Buena Vista, 
  Woodbury and Ida. In Nebraska, Dixon and Dakota.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
492 
WWUS83 KFSD 071950
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
250 PM CDT Fri Apr 7 2023

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-080400-
/O.NEW.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/
/O.CON.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
250 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH
DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR
SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND PORTIONS
OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Union.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ001>003-SDZ065>070-080400-
/O.NEW.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/
Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-
250 PM CDT Fri Apr 7 2023

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF
SOUTHEASTERN SOUTH DAKOTA AND PARTS OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South 
  Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and 
  Clay.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
766 
WWUS83 KFSD 080056
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
756 PM CDT Fri Apr 7 2023

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-081215-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-230408T0100Z/
/O.CON.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
756 PM CDT Fri Apr 7 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FAR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, AND
PORTIONS OF NORTHWEST IOWA...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEASTERN SOUTH DAKOTA, FAR
NORTHEASTERN NEBRASKA, AND PORTIONS OF NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Union.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IAZ001>003-SDZ065>070-081215-
/O.CON.KFSD.FW.A.0001.230408T1700Z-230409T0100Z/
Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-
756 PM CDT Fri Apr 7 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
MOST OF SOUTHEASTERN SOUTH DAKOTA AND PARTS OF NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South 
  Dakota, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and 
  Clay.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 7, 12:22 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 7, 12:22 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1222 PM CDT Fri Apr 7 2023

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Fri Apr 7 2023

KEY MESSAGES:

1. A few days of Spring before Summer arrives next week.  :-)

2. Rapidly warming temperatures this weekend and into next week will
bring a dichotomy of increasing fire and flooding concerns to the
region.

3. A couple of scattered rain chances in the week ahead, but not
seeing any significant rain systems through this forecast period.

--------------------------------

Weak surface ridge over the area early this morning will be dampened
by a warm front lifting north through Nebraska and into the southern
portion of our forecast area by midday. Model consensus shows the
warm front stalling near the I-90 corridor, which is coincidentally
near the dividing line between persisting snow cover to the north,
and little if any snow to the south. The snow cover will enhance the
thermal gradient across the boundary, which could lead to as much as
a 30F degree difference between the coldest areas holding in the
upper 30s over the deeper snow cover in our north, and the warmest
readings reaching mid-upper 60s along the Missouri River Valley in
the south. Needless to say, exact location of the tightest portion
of the thermal gradient is uncertain.

Areas south of the front will see more favorable mixing conditions,
which along with warmer temperatures will bring lower dew points,
resultant humidity levels below 25%, and a potential for occasional
wind gusts around 25 mph. With gusts on the marginal side, currently
looks like we'll hold just shy of Red Flag Warning criteria in our
far south. However, later shifts will want to monitor closely, as
slightly deeper mixing could result in stronger gusts and perhaps
even lower RH.

Winds will remain on the breezy side tonight as the warm front tries
to push a bit farther northward. The warm advection may trigger some
mid-level clouds, and perhaps even a few sprinkles/light showers in
parts of southwest MN this evening, but otherwise dry conditions are
expected to prevail. The breezy winds should make for a more mild
night, especially near/south of I-90, with lows tonight from the
upper 20s north to near 40 south.

.LONG TERM...(Saturday through Thursday)
Issued at 349 AM CDT Fri Apr 7 2023

The warm front should push as far north as at least the Highway
14 corridor by Saturday afternoon, if not moving north of the
forecast area. Overall, Saturday will be similar to today, though
southern areas could see more widespread fire weather concerns
thanks to warmer temperatures/low humidity levels and slightly
stronger winds. For now, our Grassland Fire Danger Index is still
in the Very High Category, but some uncertainty in just how low
our humidity levels may drop. RAP/HRRR soundings would support
warmer/drier conditions, but have decided to hold shy of this
extreme for now, as HREF probability for humidity levels falling
below 20% Saturday afternoon are only 10-20%.

Some reprieve from the gusty winds on Sunday, as a mid-upper level
trough slides across the region, and drags the low level boundary
eastward across the region. Moisture availability is somewhat in
question, but could see scattered showers develop ahead of the
boundary. Most solutions keep QPF on the lighter side, but could
see localized areas reach 0.10 to perhaps even 0.25 inch of rain
by Sunday evening.

Next week looks to bring even warmer air into the region, mainly
Tuesday through Thursday as a broad ridge builds across the
northern Plains. Overall, looks like we will see higher dew points
expand into the area, but with temperatures potentially topping 75
to 80 degrees, RH levels will still drop into the 25-35% range in
southern parts of the forecast area. Tuesday/Wednesday are also
favorable for gusty southerly winds redeveloping, so will likely
see elevated fire danger returning to our snow-free areas by
midweek.

With the warm temperatures, that snow-free areas is likely going
to be expanding northward, with the melting snow flowing into the
river systems as we still have some frost in the ground which will
limit deep penetration into the soils. Thus the dichotomy alluded
to in the key messages.

Precipitation chances remain on the low side through at least
Wednesday, but could see increasing chances by the end of next
week as the upper ridge slides east and a deeper trough swings out
of the Rockies. This looks to be just beyond this forecast period,
though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT Fri Apr 7 2023

VFR conditions are expected for the TAF period. Elevated
southwesterly winds with gusts up to around 25-30 knots is
occurring over northwest Iowa. Should see these gusts slowly wane
into the evening before restrengthening for the overnight hours.
This is in response to the low level jet (LLJ) intensifying
overhead. Gusty winds up to 20-30 knots is expected, mainly across
the highway-20 corridor, including KSUX, for the overnight hours.
Locations northward to around I-90 will not see as strong of
gusts. However, with the strong LLJ in place, low level wind shear
is expected, mainly at KFSD and KSUX.

There is also some potential for fog tonight but confidence is too
low to include in a TAF at this time. Elevated southerly winds will
finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Meyers
Hazardous weather outlook, Apr 7, 4:22 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Fri Apr 7 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
422 AM CDT Fri Apr 7 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warming temperatures, breezy south winds, and low humidity levels
will lead to elevated fire danger in snow free areas this afternoon,
mainly south of Highway 18.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of gusty south winds, combined with seasonably warm afternoon
temperatures and low humidity levels, will bring a risk of elevated
fire danger to snow-free areas Saturday, and again toward the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:50 PM CDTFire Weather WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more13 hr

Nearby

Red Flag Warnings in Iowa, 2023Red Flag Warnings in Nebraska, 2023Red Flag Warnings in South Dakota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.